Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 97, NWS Aberdeen, SD

July 21, 2002Hughes County, Sully County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 21, 2002, 1:14 AM CDT for Hughes County, Sully County, South Dakota. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2002, 1:14 AM CDT (06:14 UTC)
Expired
Jul 21, 2002, 2:00 AM CDT
In force
46 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

Counties Hughes County, SD, Sully County, SD

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 6.2 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2002-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2314 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2002-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2314 J/kg
Mixed-layer CIN
-111 J/kg
Mixed-layer LCL
2061 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

878 
WUUS53 KABR 210614
SVRABR
SDC065-119-210700-
/NEW.KABR.SV.W.0165.210614-210700/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
114 AM CDT SUN JUL 21 2002

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HUGHES COUNTY IN CENTRAL SOUTH DAKOTA
  SULLY COUNTY IN CENTRAL SOUTH DAKOTA

* UNTIL 200 AM CDT

* AT 114 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER OVERLOOK REC AREA...OR ABOUT 7 MILES NORTH
  OF FORT PIERRE...MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  EAKIN...BLUNT AROUND 135 AM CDT
  ONIDA AROUND 140 AM CDT

STRONG WINDS ARE LIKELY WITH THIS STORM. GO INSIDE A STURDY BUILDING 
AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

LAT...LON 4460 10059 4432 10024 4458 9972 4486 9985

PARKIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 9:35 PM CDT, 3 hours 39 minutes earlier.

Area forecast discussion, Jul 20, 9:35 PM CDT, 3 hours 39 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/N-EAST SD AND W-CENTRAL MN
NATIONAL WEATHER SERVICE ABERDEEN SD
935 PM CDT SAT JUL 20 2002

CONVECTION IN W SD LATE THIS EVENING WAS INCREASING IN COVERAGE AS
SHOWN BY RADARS...COOLING AND EXPANDING TOPS ON SATELLITE AND
INCREASING LIGHTNING ACTIVITY. AS THE LLJ INCREASES FROM THE S
THROUGH THE NIGHT AND INTERSECTS THE BOUNDARY ACROSS S SD WHILE THE
CAP TO THE NORTH OF THE BOUNDARY WEAKENS...THIS CONVECTION SHOULD
CONTINUE TO EXPAND NORTHEAST ACROSS MUCH OF THE ABR CWA THROUGH THE
NIGHT AND EXIT NE SD AND WC MN SUN MRNG. THEREFORE...HAVE INCREASED
POPS FOR TONIGHT ACROSS THE AREA AND CONTINUED THEM IN THE NE PART
OF THE CWA ON SUN MRNG. TEMPS WILL FALL INTO THE UPPER 60S TO THE
LOWER 70S BY MRNG WITH N TO NE WINDS AT 5 TO 15 MPH CONTINUING N OF
THE BOUNDARY. UPDATED FORECAST AND MADE CHANGES.

.ABR...NONE

MOHR

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 12:49 AM CDTSevere Thunderstorm WarningABRStanley26 min
Jul 21, 3:24 AM CDTSevere Thunderstorm WarningABRBrown, Edmunds, Spink66 min
Jul 21, 3:43 AM CDTSevere Thunderstorm WarningABRClark, Codington, Day, Deuel, Grant, Hamlin62 min
Jul 21, 4:30 AM CDTSevere Thunderstorm WarningABRMarshall45 min
Jul 21, 5:11 AM CDTSevere Thunderstorm WarningABRRoberts49 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.